Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 47, NWS Phoenix, AZ

August 10, 2018Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2018, 1:37 AM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 1:37 AM MST (08:37 UTC)
Expired
Aug 10, 2018, 4:30 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 63 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 8.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1059 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WGUS55 KPSR 100837
FFWPSR
AZC013-021-101130-
/O.NEW.KPSR.FF.W.0047.180810T0837Z-180810T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
137 AM MST FRI AUG 10 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 430 AM MST.

* At 136 AM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Estrella, Estrella Sailport, Sonoran National Monument and Mobile. 

* This includes AZ Route 238 between mile markers 8 and 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3313 11210 3305 11208 3295 11257 3301 11257

$$

18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:28 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 9, 10:28 PM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1028 PM MST Thu Aug 9 2018

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
A shift towards a more favorable easterly flow aloft along with
an increase in available moisture is expected to lead to a more
active monsoon pattern through the upcoming weekend. Today looks
likely to be the most active day weatherwise, with the potential
for thunderstorms to approach severe limits, with very strong
winds, areas of blowing dust, and locally heavy rain possible.
This increase in moisture will keep temperatures below normal
through the weekend.

&&

.DISCUSSION...
So far, today is shaping up to be another very active monsoon
evening as we have the three key ingredients for thunderstorms:
moisture, instability and lift. Surface dew points are ripe in the
upper 60's across lower desert locations and in the mid 50's over
the high terrain. The Phoenix morning sounding indicated
precipitable water value of 1.69 inches, but this will likely
increase somewhat by the afternoon as a result of a few subsequent
moisture surges. There is also a rich amount of moisture from the
surface to the 700 mb level...all of which is sufficient for
storms. As for instability, the 12z sounding indicated over 1000
j/kg MUCAPE while model soundings and ensembles for this afternoon
suggest MLCAPE values upwards of 1500 j/kg. Additionally, the
cloud clearing since this morning should be enough to destabilize
the atmosphere and tap into that energy. Storms will initially
develop over southern Arizona near the international border and
north and east along the Rim and High Country.

Given the amount of instability, decent shear and steep lapse
rates, the potential for damaging storms exists. The
thunderstorms that do initiate along the Rim and High Country will
propagate towards the southwest given the strong easterly
steering flow of 20-30 kts. DCAPE values will be in the 1000-1500
j/kg range, and possibly even higher across western Arizona, which
will support strong wind gusts and outflow prorogation. Guidance
generally indicates a line of storms pushing southward and
stretching from La Paz County through Gila County, including the
Phoenix area, this evening after 5 PM local. However, the
possibility of colliding outflows may put locations west of
Phoenix under the gun late in the evening for the most intense
storms. The primary concern with any storm will be damaging winds
and potential flooding.

Furthermore, blowing dust will continue to be an issue for many
locations. Guidance has been consistent showing strong outflow
winds from storm development in southern Arizona pushing
northwest towards Phoenix and western Arizona. The boundary will
likely be strong enough to create blowing dust problems for many
areas along the Interstate 10 and 8 corridors. As such,
coordinated with TWC to issue a blowing dust advisory (watch) to
highlight the dust threat between Phoenix and Tucson. However,
blowing dust may also become an issue for portions of western
Arizona and Southeast California later this evening.

&&

.PREVIOUS DISCUSSION...

In the latest NHC public advisory, the center of Hurricane John
was located almost 300 miles west of the southern tip of Baja
California and was moving to the northwest. Although Hurricane
John continues to weaken and move away from the CONUS, it
continues to provide us with decent moisture surges. The center of
the 500 mb high will also push further north today, putting our
region under deep easterly flow and thus allowing return flow and
monsoon moisture to continue to overspread the region. At the 250
mb level, a weak westerly jet will still exist between a high over
the four corners and a low in northern Mexico, placing northern
Arizona under an area of upper-level divergence.

Depending on how active things turn out today, Friday and
possibly Saturday will likely be a bit less active due to the
atmosphere being worked over by today's storm activity. However,
the activity is still expected to remain at above-average levels,
with the main threat being locally heavy rain/flash flooding due
to slower storm motion and ample available moisture.

A reduction in convective activity looks possible from Sunday
into early next week as somewhat drier air is imported into the
region, with temperatures perhaps warming up a bit as well.
flooding.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Expect breezy to occasionally windy and variable winds with
thunderstorm activity lingering in the vicinity through the early
pre-dawn hours. Some winds near the storms will gust up to 20-30kt.
Skies will be partly to occasionally mostly cloudy with SCT-OVC
decks from 7-25kft. A more diurnal wind regime will resume Friday
morning and last through mid to late afternoon.  By later afternoon
to early evening tomorrow expect a good chance of thunderstorms
moving into the area with strong northeasterly outflow thunderstorm
winds gusting to near 35kt.

Southeast California/Southwest Arizona including KIPL and KBLH:

Expect late night thunderstorms with strong gusty winds to move
through KBLH early in the period with northeasterly winds gusting to
30kt. Also expect storm decks near 7-10kft. Otherwise expect typical
winds to favor typical diurnal patterns through the period.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday: Monsoon moisture and precipitation
chances are forecast to decrease Sunday through Tuesday. During
this period, expecting storms to be relegated to the higher
terrain with only a remote chance of lower elevation storms.
Consequently, temperatures will be near to slightly above average
while afternoon humidity minimums drop between 15-20 percent for
the lower elevations. Apart from this, winds will be light with
the typical afternoon b

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Deemer
PREVIOUS DISCUSSION...Hernandez
AVIATION...Sawtelle
FIRE WEATHER...Wilson

In the hours before

Local storm report, Aug 10, 1:04 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
104 AM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     HEAVY RAIN       2 ESE TEMPE             33.38N 111.90W
08/10/2018  M2.56 INCH       MARICOPA           AZ   NWS EMPLOYEE

            IN 1 HR 40 MIN 2.56" MEASURED, MAJORITY OF
            WHICH FELL WITHIN ONE HOUR.

&&

PI
Local storm report, Aug 10, 1:06 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
106 AM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     HEAVY RAIN       3 WNW GUADALUPE         33.38N 112.01W
08/10/2018  M0.90 INCH       MARICOPA           AZ   TRAINED SPOTTER

            RAIN FELL IN HALF AN HOUR.

&&

PI
Local storm report, Aug 10, 1:08 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
108 AM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HEAVY RAIN       3 N EAST MESA           33.46N 111.69W
08/09/2018  M1.00 INCH       MARICOPA           AZ   TRAINED SPOTTER

            NEAR POWER AND MCDOWELL. DURATION OF 20
            MINUTES.

&&

PI
Local storm report, Aug 10, 1:25 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
125 AM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     HEAVY RAIN       TEMPE                   33.39N 111.92W
08/10/2018  M3.63 INCH       MARICOPA           AZ   MESONET

            ALAMEDA GAGE FROM SRP NETWORK MEASURED 3.63
            INCHES OF RAIN IN 60 MIN. DURING THAT HOUR,
            ALSO MEASURED 2.16 INCHES IN 35 MIN, AND
            0.95 INCHES IN 20 MIN. PEAK MEASURED
            RAINFALL RATE OF 6.84 IN/HR.

&&

PI
Local storm report, Aug 10, 1:31 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
131 AM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLASH FLOOD      1 E TEMPE               33.39N 111.92W
08/10/2018                   MARICOPA           AZ   LAW ENFORCEMENT

            TEMPE POLICE REPORT SOUTHERN AVE BETWEEN
            RURAL RD AND MCCLINTOCK DR CLOSED DUE TO
            FLOODING.

&&

PI
Local storm report, Aug 10, 1:32 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
132 AM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLASH FLOOD      1 SW ARIZONA STATE UNIV 33.41N 111.94W
08/10/2018                   MARICOPA           AZ   LAW ENFORCEMENT

            TEMPE POLICE REPORT MILL AVE CLOSED BETWEEN
            BROADWAY RD AND 13TH ST DUE TO FLOODING.

&&

PI

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:38 PM MSTSpecial Weather StatementPSR52 min
Aug 9, 6:52 PM MSTSpecial Weather StatementPSRLa Paz38 min
Aug 9, 7:25 PM MSTSpecial Weather StatementPSR65 min
Aug 9, 7:27 PM MSTSpecial Weather StatementPSR48 min
Aug 9, 7:29 PM MSTSpecial Weather StatementPSRPinal46 min
Aug 9, 7:58 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa62 min
Aug 9, 8:12 PM MSTSpecial Weather StatementPSRMaricopa48 min
Aug 9, 8:46 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Aug 9, 9:03 PM MSTSpecial Weather StatementPSRLa Paz57 min
Aug 9, 9:13 PM MSTSpecial Weather StatementPSRMaricopa47 min
Aug 9, 9:14 PM MSTSevere Thunderstorm WarningPSRLa Paz31 min
Aug 9, 9:42 PM MSTSpecial Weather StatementPSRMaricopa48 min
Aug 9, 9:46 PM MSTSevere Thunderstorm WarningPSRLa Paz29 min
Aug 9, 9:48 PM MSTDust Storm WarningPSRLa Paz, Yuma27 min
Aug 9, 9:51 PM MSTAreal Flood AdvisoryPSRLa Paz114 min
Aug 9, 9:56 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal34 min
Aug 9, 9:58 PM MSTSpecial Weather StatementPSRGila47 min
Aug 9, 10:16 PM MSTSpecial Weather StatementPSRLa Paz44 min
Aug 9, 10:18 PM MSTDust Storm WarningPSRLa Paz, Yuma42 min
Aug 9, 10:33 PM MSTSpecial Weather StatementPSR42 min
Aug 9, 10:41 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal34 min
Aug 9, 10:48 PM MSTSpecial Weather StatementPSRPinal42 min
Aug 9, 10:52 PM MSTSevere Thunderstorm WarningPSRLa Paz23 min
Aug 9, 11:00 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal19 min
Aug 9, 11:04 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma56 min
Aug 9, 11:12 PM MSTSpecial Weather StatementPSR63 min
Aug 9, 11:16 PM MSTSpecial Weather StatementPSR44 min
Aug 9, 11:21 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal54 min
Aug 9, 11:26 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 9, 11:30 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 9, 11:42 PM MSTDust Storm WarningPSRMaricopa, Pinal69 min
Aug 9, 11:49 PM MSTFlash Flood WarningPSRLa Paz3 hr
Aug 9, 11:51 PM MSTSpecial Weather StatementPSRMaricopa54 min
Aug 9, 11:53 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 9, 11:57 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 9, 11:59 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 10, 12:20 AM MSTDust Storm WarningPSRMaricopa, Pinal55 min
Aug 10, 12:25 AM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 10, 12:27 AM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 10, 12:30 AM MSTDust Storm WarningPSRMaricopa, Pinal60 min
Aug 10, 12:56 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 10, 1:13 AM MSTDust Storm AdvisoryPSRMaricopa92 min
Aug 10, 2:37 AM MSTAreal Flood WarningPSRMaricopa, Pinal6 hr
Aug 10, 11:17 AM MSTFlash Flood WatchPSRGila, La Paz, Maricopa, Pinal, Yuma18 hr
Aug 10, 2:57 PM MSTSpecial Weather StatementPSRGila48 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.